Quality CareFind out why Mayo Clinic is the right place for your health care. Make an appointment.
Meet the StaffFind a directory of doctors and departments at all Mayo Clinic campuses. Visit now.
Research and Clinical TrialsSee how Mayo Clinic research and clinical trials advance the science of medicine and improve patient care. Explore now.
Visit Our SchoolsEducators at Mayo Clinic train tomorrow’s leaders to deliver compassionate, high-value, safe patient care. Choose a degree.
Professional ServicesExplore Mayo Clinic’s many resources and see jobs available for medical professionals. Get updates.
Give to Mayo ClinicHelp set a new world standard in care for people everywhere. Give now.
Subscribe to Housecall
Our general interest e-newsletter keeps you up to date on a wide variety of health topics.
High-dose niacin can cause stomach upset and make your skin flush or itch. More importantly, niacin can increase your risk of:
In the past, it was thought that HDL levels would increase even more if niacin was added to cholesterol medications called statins, such as atorvastatin (Lipitor) and simvastatin (Zocor). But recent studies indicate that niacin provides little additional benefit when compared with statins alone.
Most doctors no longer recommend niacin for first-line cholesterol control — except for people who can't tolerate statins. In those people, the increase in HDL may outweigh the risk of potentially serious side effects.
Lifestyle changes also are helpful in boosting HDL:
Mayo Clinic is a not-for-profit organization. Proceeds from website advertising help support our mission. Mayo Clinic does not endorse non-Mayo products and services.
Check out these best-sellers and special offers on books and newsletters from Mayo Clinic.
A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.org," "Mayo Clinic Healthy Living," and the triple-shield Mayo Clinic logo are trademarks of Mayo Foundation for Medical Education and Research.
We comply with the HONcode standard for trustworthy health information: verify here.